You are here:

Pharmacy/Sucralfate Liquid

Advertisement


Question
QUESTION: I will be taking Carafate (Sucralfate) in the oral suspension form to coat my stomach. I'm told it has a somewhat chalky, unpleasant taste, so is it okay to drink some water right after it, or would that dilute it, defeating its purpose? I want to make sure to get the full effect of it.  Thank you

ANSWER: Lee

Following a dose of sucralfate with a small drink is OK, though to prevent dilution in your stomach and possibly delaying the healing process a little, it might be easier to just rinse your mouth with water or a mouthwash.

The product is usually flavoured with aniseed and caramel, so whilst adding a little strongly flavoured fruit juice / concentrate such as blackcurrant would normally mask a taste, it may be a peculiar combination with the flavourings already there.

I hope this helps.

---------- FOLLOW-UP ----------

QUESTION: Thanks, I didn't think of just rinsing out my mouth.
The literature says it is taken up to 8 weeks, but can you please tell me how long it normally takes to notice any improvement with this? Would a couple weeks give me at least an idea if it's working? Thanks

Answer
Lee

Sucralfate is intended to work by forming a protective coating over an ulcer and preventing further damage and erosion by stomach acid. The ulcer is then able to heal underneath the protective layer. It's very similar to the way a deep cut heals when a scab forms over it.

In both cases, healing tends to happen from the outside margins, so the sore gradually becomes smaller. Consequently as the ulcer is smaller, pain and discomfort should be reduced. If you take the medication regularly, I would expect symptoms will gradually improve and by two weeks, you should feel noticeable benefits.

Hopefully your doctor has given you dietary advice to prevent recurrence of the ulcer. Reducing alcohol, eating sensibly and cutting out or stopping smoking will all contribute. Similarly, where stress is as a factor, try to address this (ideally without medication) - perhaps light exercise such as walking in the park.

You should feel better soon.

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Nigel Simmons

Expertise

I am happy to answer general questions on medicines and hospital care. If possible, please use approved / chemical names rather than brands which are not internationally recognised. Like all health professionals I am bound by a duty of care which prevents me giving detailed information about medication or treatment of people other than the questioner. I will endeavour to help wherever possible or point towards more appropriate advice. If however your question crosses too far into patient confidentiality, I hope you will understand why I cannot answer your question. Consider.. would you want me to discuss your care with a friend or relative without your knowledge?

Experience


Past/Present Clients
Previously Sysop on CompuServe UK Professionals forum.

©2016 About.com. All rights reserved.